MAUDE Adverse Event Report: COOK INC TURBO-JECT; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Break (1069); Material Disintegration (1177); Material Twisted/Bent (2981)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Brand name: turbo-ject over-the-wire single lumen peripherally inserted central venous catheter set.(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, a piece of the guide wire contained in the turbo-ject over-the-wire single lumen peripherally inserted central venous catheter set broke off and was retained in the patient.The operator had initially attempted to insert the device into the patient's vessel when resistance was encountered.The operator rotated the wire per procedure in an attempt to release the resistance, and when the resistance subsided, proceeded to push the wire forward without confirming the location and condition of the wire via fluoroscopy.When the wire had almost reached the patient's heart, the operator did perform a fluoroscopic check of the wire, at which time the wire tip was observed to be twisted and disintegrated.The operator attempted to remove all guide wire fragments, but a 2-3 cm fragment remained in the patient's "right ventricular" [sic].The product is reportedly unavailable for return.
 
Additional Manufacturer Narrative
Upon review of this complaint, it was discovered that the aware date was erroneously entered as 10/02/2017 in the initial report; the correct aware date is 09/06/2017.
 
Additional Manufacturer Narrative
Additional information: brand name: turbo-ject over-the-wire single lumen peripherally inserted central venous catheter set; corrected information.Investigation summary: a review of the dimensional verification, complaint history, documentation, device history record, instructions for use(ifu), specifications, drawings, quality control data, manufacturing instructions, visual inspection and functional testing of unused product were conducted during the investigation.Additionally, a document based investigation evaluation was performed.There was no evidence to suggest the product was not made to specifications.A review of the device history record found no other non-conformances associated with the complaint device's reported failure.It should be noted there were no other reported complaints for this lot number.Three unopened and unused sets from lot #7602678 (the same lot as the complaint device) were returned for evaluation.A manual pull test indicated that when the wire tips were gently pulled, the solder and weld remained intact, but a harder tug resulted in separation of the distal weld from the tapered tip of the core mandrel (while remaining attached to the coil) for the first two wire guides opened.In order to determine if this was excessive force or a failure, a force gage was utilized when checking the third available wire.The distal tip of the third wire guide checked was secured in a pin vise which was customized to connect to the force gage fixture.The distal end weld remained securely attached to the tapered tip of the core mandrel until the applied force reached 4.25 n, at which point, its distal weld separated from the core mandrel in the same way as the first two wires which had been manually checked with additional force.In order to evaluate the potential contribution of the introducer/dilator to the reported failure mode, the dilator tips and lumens were visually inspected for patency and all three appeared to be round and patent with no visible ridges, striations, or debris.The 0.020" gage pin fit in the tip of all three of the dilators without resistance.There was no resistance running one wire guide through the dilator or withdrawing from the dilator.We were unable to detect resistance of the wire passing through the dilator, and we were unable to duplicate separation of any portion of the coil from the remainder of the coil.Even when the distal weld was separated from the core mandrel when excessive force was applied, the coil remained intact with the weld bead attached to the coil, and the coil remained secured to the mandrel at the solder location.It was reported that after the user released the resistance by rotating the wire, they continued to advance the wire without checking with fluoroscopy.The user not heeding the ifu, to advance under fluoroscopic control may have contributed to the severity of the effect of this reported event as it is possible that the wire damage could have been identified sooner and in a location where removing the separated piece would have been possible.Based on the information provided, the examination of the returned product, and the results of our investigation, the root cause has been determined to be related to user technique.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
TURBO-JECT
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6954076
Report Number1820334-2017-03487
Device Sequence Number891280
Product Code LJS
UDI-Device Identifier00827002491731
UDI-Public(01)00827002491731(17)190118(10)7602678
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K072625
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberUPICS-4.0-CT-OTW
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/02/2017
Supplement Date Received by Manufacturer12/07/2017
01/08/2018
Initial Report FDA Received Date10/17/2017
Supplement Report FDA Received Date12/22/2017
02/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
MATERIAL TWISTED (2981)
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR
Patient Weight83